Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 21, NWS Glasgow, MT

June 16, 2008Garfield County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 16, 2008, 5:22 PM MDT for Garfield County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2008, 5:22 PM MDT (23:22 UTC)
Expired
Jun 16, 2008, 6:00 PM MDT
In force
38 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Garfield County, MT

The radar

The Glasgow radar (KGGW), 120 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGGW 162322
SVRGGW
MTC033-170000-
/O.NEW.KGGW.SV.W.0021.080616T2322Z-080617T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
522 PM MDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

* UNTIL 600 PM MDT.

* AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 17 MILES WEST OF STEVE FORKS...OR 34 MILES
  NORTHEAST OF WINNETT...AND MOVING NORTHEAST AT 9 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER...
  RURAL AREAS OF GARFIELD COUNTY.

LAT...LON 4747 10754 4723 10721 4716 10759 4725 10778
TIME...MOT...LOC 2322Z 229DEG 8KT 4724 10769

$$

MCZ
2 follow-up statements
000 
WWUS55 KGGW 162341
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
540 PM MDT MON JUN 16 2008

MTC033-170000-
/O.CON.KGGW.SV.W.0021.000000T0000Z-080617T0000Z/
GARFIELD-
540 PM MDT MON JUN 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WESTERN GARFIELD COUNTY...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 15 MILES WEST OF STEVE FORKS...OR 35 MILES
WEST OF JORDAN...AND MOVING NORTHEAST AT 9 MPH.

LOCATIONS IN THE WARNING INCLUDE...
 STEVE FORKS

LAT...LON 4747 10754 4723 10721 4716 10759 4725 10778
TIME...MOT...LOC 2340Z 229DEG 8KT 4727 10765

$$

MCZ
000 
WWUS55 KGGW 162355
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
555 PM MDT MON JUN 16 2008

MTC033-170005-
/O.EXP.KGGW.SV.W.0021.000000T0000Z-080617T0000Z/
GARFIELD-
555 PM MDT MON JUN 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GARFIELD COUNTY WILL
EXPIRE AT 600 PM MDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE 
WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 4747 10754 4723 10721 4716 10759 4725 10778
TIME...MOT...LOC 2355Z 229DEG 8KT 4729 10761

$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:51 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 16, 2:51 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
251 PM MDT MON JUN 16 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
FAIRLY QUIET WEATHER IN STOCK THRU AT LEAST MOST OF THE DAY
TUESDAY THANKS TO A DEVELOPING UPPER RIDGE ACROSS MONTANA...THOUGH
BY WEDNESDAY CONDITIONS WILL BECOME MORE UNSETTLED COURTESY OF A
WEAK COLD FRONT SLIDING INTO THE REGION.

REST OF TODAY INTO TUESDAY NIGHT...AXIS OF INCREASING INSTABILITY
THIS AFTERNOON NEAR A SURFACE TROF IN CENTRAL MONTANA WILL BE THE
FOCUS FOR A FEW THUNDERSTORMS. THESE SHOULD GRADUALLY MOVE OFF THE
HIGHER TERRAIN AND AFFECT MAINLY THE SOUTHERN ZONES. RELATIVELY
DRY SUB-CLOUD LAYER COULD STILL RESULT IN SOME GUSTY WINDS WHILE
AT THE SAME TIME ALLOWING ANY SMALL HAILSTONES ALOFT TO REACH THE
SURFACE. MOST OF THIS ACTIVITY IS EXPECTED TO LOSE ITS PUNCH BY MID
EVENING. BY TUESDAY AFTERNOON THE UPPER RIDGE WILL BECOME MORE
PRONOUNCED OVER THE CWA ALL THE WHILE THE SURFACE TROF EASES INTO
THE WESTERN ZONES. 850MB TEMPS JUMPING TO AROUND +20C WILL FINALLY
ALLOW FOR SOME ABOVE NORMAL MAX TEMPS. MODELS CONTINUE TO INDICATE
DECENT AMOUNTS OF AFTERNOON INSTABILITY ACROSS THE SOUTHERN AND
WESTERN ZONES IN CONCERT WITH HIGHER DEWPOINTS...HOWEVER AVAILABLE
LIFT FOR CONVECTION APPEARS VERY SCARCE UNTIL LATE IN THE DAY WHEN
A POCKET OF HEIGHT FALLS WEARS DOWN THE RIDGE TEMPORARILY.

WEDNESDAY...EXPECT THE TAIL-END OF A WEAK COLD FRONT TO SETTLE
INTO NORTHEAST MONTANA EARLY THIS DAY. MODELS AGREE IN SLOWING
THIS FRONT DOWN JUST ENOUGH BY THE AFTERNOON TO PROMOTE BETTER
CHANCES FOR AFTERNOON PRECIPITATION OVER THE SOUTHEAST ZONES.
VARIOUS SOUNDINGS ALONG THIS FRONT INDICATE REASONABLE POTENTIAL
FOR SOME ROBUST CONVECTION ESPECIALLY GIVEN AVAILABLE LIFT AND
HIGHER DEWPOINTS. NO THREAT OF STRONG WINDS BEHIND THE COLD FRONT
AS THE TIGHTEST PRESSURE GRADIENT REMAINS IN THE CANADIAN PRAIRIES.
MCZ

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
NOT MANY CHANGES TO THE FORECAST FOR THE EXTENDED PERIOD. MODELS
CONTINUE WITH THE IDEA OF RIDGE OVER THE REGION THROUGH THE
PERIOD WITH UPPER LOW REMAINING OFF THE BC COAST. SOME IMPULSES
EJECTING OUT OF THE LOW BUT MODELS STILL DIFFERING SLIGHTLY ON
TIMING OF THESE FEATURES. OVERALL PATTERN SUPPORTS CHANCES OF
THUNDERSTORMS AND TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL.
EBERT

PREVIOUS LONG TERM DISCUSSION...FRONTAL SYSTEM COULD BRING SOME
THUNDERSTORMS TO THE AREA WEDNESDAY NIGHT. OTHERWISE...THE MODELS
HAVE EASTERN MONTANA EITHER ON AN UPPER RIDGE AXIS OR IN SW FLOW
ALOFT WITH THE UPPER RIDGE IN THE DAKOTAS THE ENTIRE PERIOD. THE
RIDGE SLIDES A BIT TO THE EAST WEDNESDAY NIGHT AND THURSDAY AND
THEN REFORMS AGAIN OVER EASTERN MONTANA BY THE WEEKEND ONLY TO
SLIDE EAST AGAIN SOMETIME OVER THE WEEKEND. MODELS DIFFER ON THE
TIMING OF EACH OF THESE PHASES. THEY ALSO DIFFER ON THE TIMING OF
ANY PASSING SHORTWAVES ACROSS THE FORECAST AREA SO TIMING WHEN ANY
PRECIP MIGHT OCCUR IS DIFFICULT. TEMPERATURES WILL BE A FEW
DEGREES ABOVE NORMAL OVER THE PERIOD BUT NO HOT WEATHER APPEARS TO
BE COMING WITH THE RIDGE AT THIS TIME. PATTERN DOES LEAD TO
AFTERNOON INSTABILITY SO WILL MENTION A SLIGHT CHANCE OF
THUNDERSTORMS EACH DAY. FORRESTER

&&

.AVIATION...
AFTERNOON CUMULUS FIELD WITH BASES AT 8-10 FEET WILL PERSIST UNTIL
AROUND SUNSET. A FEW SHOWERS WITH GUSTY WINDS MAY MOVE ACROSS THE
TAF SITES THROUGH EARLY EVENING. LOOK FOR CLEAR SKIES AND LIGHT
EAST TO SOUTHEAST WINDS TONIGHT AND INTO TUESDAY MORNING. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:46 PM MDTSevere Thunderstorm WarningGGWPhillips48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.